Serotonin syndrome is not a common issue for most people. Yet, it is an issue that occurs in people who take medications for mood disorders and/or depression. Serotonin Syndrome occurs when a person takes medications that cause increased levels of serotonin in their body. Although serotonin is a chemical that has become popular over the last 20 years thanks to its good health effects, having too much of it in your body can be a problem.
Your body produces serotonin for your nerve cells and brain to function properly. However, too much serotonin in your body can cause signs and symptoms of an illness known as serotonin syndrome1https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3865832/.
Signs of the illness include shivering and diarrhea which are mild symptoms. You may experience more severe symptoms which include muscle rigidity, fever, and even seizures. Unfortunately, in extreme cases, serotonin syndrome may cause death if it is not treated.
How does serotonin syndrome occur?
Serotonin syndrome may develop when certain medication doses are increased. If you add new drugs to your medication regime, you may develop serotonin syndrome as well2https://www.bmj.com/content/348/bmj.g1626.
You may also experience the illness by taking certain illegal drugs or dietary supplements. You can experience mild forms of serotonin syndrome, but those may go away within a few days of ending the medication that created the issues.
What are the symptoms of serotonin syndrome?
Symptoms of serotonin syndrome typically occur within a few hours of consuming a new medication or increasing the dosage of a drug you are already taking.
Signs and symptoms serotonin syndrome include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Muscle rigidity
- Heavy sweating
- Goose bumps
A more severe serotonin syndrome case may be life-threatening.
Severe forms of serotonin syndrome include:
- High fever
- Irregular heartbeat
If you believe you might have serotonin issues after beginning a new drug or raising the dosage of a drug you are already consuming, you should call your doctor right away. If it isn’t possible to contact your doctor, then go to the emergency room immediately. Emergency treatment should be sought out if you have rapidly increasing symptoms.
What causes serotonin syndrome?
When you have an excessive amount of serotonin in your body, the symptoms of serotonin syndrome are created. Typically, the nerve cells in your brain and spinal cord produce serotonin. Serotonin production helps regulate your behavior, attention, and body temperature.
Serotonin is produced in other nerve cells in your body. It is produced primarily in the body’s intestines and plays a role in regulating your digestive process, breathing, and blood flow.
Serotonin syndrome typically occurs in individuals who combine specific types of medications. It can occur in some people by taking just one drug. However, an individual would need to be susceptible to the condition in the first place for just one medication to cause it. Serotonin syndrome can occur when you take an antidepressant along with a migraine medication. It can also occur when you take an antidepressant along with an opioid medication.
A person can also experience serotonin issues by intentional overdosing on antidepressant medications. There are a number over-the-counter and prescription drugs that are associated with serotonin syndrome. Antidepressants are one of them.
These drugs and supplements may cause serotonin syndrome:
- Selective serotonin reuptake inhibitors (SSRIs)
- Fluoxetine (Prozac, Sarafem)
- Fluvoxamine, paroxetine (Paxil, Pexeva, Brisdelle)
- Sertraline (Zoloft)
- Serotonin and norepinephrine reuptake inhibitors (SNRIs)
- Antidepressants such as duloxetine (Cymbalta, Drizalma Sprinkle)
- Venlafaxine (Effexor XR)
- Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL)
- Tricyclic antidepressants
- Monoamine oxidase inhibitors (MAOIs)
- Anti-migraine medications
- Pain medications
- Lithium (Lithobid)
- Illicit drugs, such as LSD, ecstasy, cocaine and amphetamines
- Herbal supplements, such as St. John’s wort, ginseng and nutmeg
- Over-the-counter cough and cold medications with dextromethorphan (Delsym)
- Anti-nausea medications
- Linezolid (Zyvox)
- Ritonavir (Norvir)
What are the risks of serotonin syndrome?
Some individuals are more susceptible to drugs and supplements that produce serotonin syndrome than are other people. The condition may occur in anyone, however.
You are at risk of serotonin syndrome if:
- You began taking or increased the dosage of a medication that increases serotonin levels
- You consume more than one medication that increases serotonin levels
- You consume herbal supplements that increase serotonin levels
- You consume an illicit drug that increases serotonin levels
How to prevent serotonin syndrome?
Your risk of serotonin syndrome is increase when taking more than one serotonin-related medication or by increasing your dosage. It is important to speak with your doctor if you have experienced serotonin syndrome symptoms after taking your medication.
If you are prescribed a new medication, ensure that your doctor is aware of the medications you are already taking. This is vital if you have received a prescription from multiple doctors. If you are combining serotonin increasing medications, be aware of the possible risks of serotonin syndrome.
What is serotonin syndrome treatment?
It isn’t easy to diagnose serotonin issues. There is no straightforward medical test to diagnose it. Medical research has found that mild cases are often overlooked or dismissed by medical professionals. Unfortunately, even serious cases of serotonin syndrome are overlooked and attributed to other causes.
To be accurately diagnosed for the condition, it is important to speak with your physician openly about any and all drugs that you take. This means speaking about both recreational and medical drug use. Your doctor will most likely request blood work to rule out other issues causing your symptoms. After a diagnosis of serotonin syndrome is confirmed, the treatment program will vary due to the severity of the issues.
If you suffer from a mild case of the illness, the treatment may simply involve stopping the medication that boosts your serotonin levels. Severe serotonin syndrome may require hospitalization. This allows doctors to monitor your symptoms and administer intravenous fluids to treat dehydration.
You may also be put on medications to block the production of serotonin. Benzodiazepines are drugs that can calm symptoms of anxiety produced by serotonin disorder.
References: Serotonin Syndrome
- Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112–1120. Erratum in: N Engl J Med. 2007 Jun 7;356(23):2437. N Engl J Med. 2009 Oct 22;361(17):1714. [Google Scholar]
- Hardman JG, Limbird LE, Molinoff PB, Ruddon RW, Gilman AG. Goodman and Gilman’s -The Pharmacological Basis of Therapeutics. 9th ed. New York, NY: McGraw Hill;; 1996. [Google Scholar]
- Cytochrome P450 drug interactions. Pharmacist’s Letter/Prescriber’s Letter. 2006;22(2) 220233. (Full update October 2009) [Google Scholar]
- sbister GK, Bowe SJ, Dawson A, Whyte IM. Relative toxicity of selective serotonin reuptake inhibitors (SSRIs) in overdose. J Toxicol Clin Toxicol. 2004;42(3):277–285. [Google Scholar]
- Ables AZ, Nagubilli R. Prevention, recognition, and management of serotonin syndrome. Am Fam Physician. 2010 May 1;81(9):1139–1142. [Google Scholar]
- Neal KB, Parry LJ, Bornstein JC. Strain-specific genetics, anatomy and function of enteric neural serotonergic pathways in inbred mice. J Physiol. 2009;587:567-586. [Google Scholar]
- Hoyer D, Clarke DE, Fozard JR, et al. International Union of Pharmacology classification of receptors for 5-hydroxytryptamine (serotonin). Pharmacol Rev. 1994;46:157-203. [Google Scholar]
- Lee J, Franz L, Goforth HW. Serotonin syndromes in a chronic-pain patient receiving concurrent methadone, ciprofloxacin, and venlafaxine. Psychosomatics. 2009;50:638-639. [Google Scholar]
- Hieger MA, Rose SR, Cumpston KL, Stromberg PE, Miller S, Wills BK. Severe poisoning after self-reported use of 2-(4-iodo-2,5-dimethoxyphenyl)-N-[(2-methoxyphenyl)methyl]ethanamine, a novel substituted amphetamine: a case series. Am J Emerg Med. 2015;33:1843.e1-1843.e3.[Google Scholar]
- Chander WP, Singh N, Mukhiya GK. Seratonin syndromes in maintenance haemodialysis patients following sertraline treatment for depression. J Indian Med Assoc. 2011;109:36-37. [Google Scholar]
- Gillman PK. Is there sufficient evidence to suggest cyclobenzaprine might be implicated in causing serotonin toxicity? Am J Emerg Med. 2009;27:509-510; author reply 510. [PubMed] [Google Scholar]
Alexander Bentley is the Chairman & CEO of Remedy Wellbeing™ as well as the creator & pioneer behind Tripnotherapy™, embracing ‘NextGen’ psychedelic bio-pharmaceuticals to treat burnout, addiction, depression, anxiety and psychological unease.
Under his leadership as CEO, Remedy Wellbeing™ received the accolade of Overall Winner: Worlds Best Rehab 2022 by Worlds Best Rehab Magazine. Because of his incredible work, the clinic is the world’s first $1 million-plus exclusive rehab center providing an escape for individuals and families requiring absolute discretion such as Celebrities, Sportspeople, Executives, Royalty, Entrepreneurs and those subject to intense media scrutiny.